South Dakota, 2001

Hail in South Dakota, August 22, 2001

August 22, 2001 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 1:15 PM MST, 43 minutes earlier.

Area forecast discussion, Aug 22, 1:15 PM MST, 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT WED AUG 22 2001

MORE PULSE TSMS HAVE DVLPD OVR THE HILLS THIS AFTN WITH A COUPLE
NEAR SVR CRITERIA. SCENARIO IS SIMILAR TO YSDY WITH A WEAK WAVE OVR
CTRL WY AND UPSLOPE FLOW...BUT THERE IS MORE MOISTURE AROUND. THINK
THE STORMS WL HAVE A HARD TIME STAYING TOGETHER OVR THE PLNS WITH
LITTLE IN THE WAY OF DYNAMICS...BUT WL MENTION ISOLD EVE TSMS OVR
HILLS AND WRN PLNS. OTHERWISE...EXPECT A QUIET NIGHT WITH LOW TEMPS
SIMILAR TO PREV FEW NIGHTS.

TMRW...A SLIGHTLY STRONGER S/W WL MOV INTO WRN SD DURING THE AFTN
WITH A SFC TROF OVR ERN WY. S TO SE FLOW WL CONTINUE TO BRING IN
MORE LL MOISTURE SO THINK THAT 20-30 POPS SHLD BE ENOUGH FOR AREA.
TEMPS WL AGAIN BE IN THE LWR TO MID 90S OVR AREA. MOS TEMPS LK A LTL
LOW AGAIN AND WL RAISE A FEW DEG. S/W WL MOV OVR REMAINDER OF CWA
OVERNIGHT...BUT NOT MUCH LIFT ASSOCIATED WITH IT AFTER 00Z. EXPECT
ANY STORMS THAT ARE AROUND TO DIE OFF WITH LOSS OF HEATING. WINDS WL
STAY UP SOME OVERNIGHT WHICH SHLD HELP TO KEEP TEMPS ON THE MILD
SIDE.

BY FRI...AREA WL BE UNDER NVA AND HI PRES WL START TO BUILD IN FM
W...SO EXPECT DRY CONDS WITH MOSTLY SUNNY SKIES. TEMPS ONCE AGAIN WL
BE WARM AHEAD OF COLD FNT THAT WL PASS THRU LATE. FRI NIGHT LOW
TEMPS SHLD BE AT LEAST 5 DEG COOLER THAN PREV NIGHTS.

IN THE EXTENDED...RDG WL BUILD OFF TO THE W AND MOVE OVER AREA EARLY
NEXT WEEK. DRY CONDITIONS EXPECTED FOR PD WITH HIGHS NEAR TO
SLIGHTLY ABOVE AVERAGE LATER IN THE FCST.

.UNR...NONE.

JMG

In the hours before

Special weather statement, Aug 22, 9:15 AM MST, 4 hours 43 minutes before
SDZ001-002-012-013-024>031-041-042-WYZ054>058-221915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1015 AM MDT WED AUG 22 2001

THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER NORTHEASTERN
WYOMING OR WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
HOWEVER...THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAIN
SHOWERS...SMALL HAIL...AND GUSTY WINDS.

.DISCUSSION...THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON AS
TEMPERATURES WARM.  AT THE SAME TIME...A WEAK UPPER LEVEL
DISTURBANCE WILL TRACK NORTHEAST ACROSS THE AREA.  THIS COMBINATION
WILL TRIGGER ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA.
HOWEVER...SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...SHANNON...PERKINS...
MEADE...BUTTE...HARDING...CROOK...CAMPBELL...LAWRENCE...WESTON...FALL
RIVER AND PENNINGTON.

WCJIN-WYNE

JOHNSON

The radar

The Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
August 22, 1:58 PM MST
Where
Pennington County, Rapid City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.083, -103.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265945.